Heavy Snow, Ottawa
- When
- March 4, 6:00 PM EST to March 5, 6:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Low pressure moved from the panhandle of Texas northeast to Nebraska and eventually to near Toledo Ohio, producing heavy snow across central and southern lower Michigan. The heaviest snow fell in Mason (Ingham county), where ten inches of snow was reported.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Low pressure moved from the panhandle of Texas northeast to Nebraska and eventually to near Toledo Ohio, producing heavy snow across central and southern lower Michigan. The heaviest snow fell in Mason (Ingham county), where ten inches of snow was reported. Eight inch snowfall reports were received from southern Montcalm county and also near Holland, in northern Allegan and southern Ottawa counties. Most of the rest of the area between I-96 and I-94 generally received anywhere from 6 to 7 inches of snow in less than 12 hours. Another swath of around six inches of snow which fell in less than 12 hours was reported across Mason, Oceana, and Muskegon counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 4, 4:13 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 413 PM EST TUE MAR 04 2003 FOR THE AFTERNOON PACKAGE...WE WILL BE ADDING GRATIOT AND MONTCALM COUNTIES TO THE WARNING AND WILL ADD OSCEOLA AND CLARE COUNTIES TO THE ADVISORY. THE STORM SYSTEM TO OUR SOUTHWEST IS CURRENTLY GATHERING STRENGTH AND MOVING TO THE EAST AND NORTHEAST AS HAS BEEN PROGGED FOR THE PAST 24 TO 36 HOURS. THE SYSTEM AND ITS ASSOCIATED SNOW HAS BEEN SLIGHTLY SLOWER THAN EXPECTED TO DEVELOP...BUT IT IS DOING SO STEADILY. THE NICE FGEN BAND IS SHOWING UP BETTER AND BETTER ON THE IR SATELLITE. RADAR IMAGERY AROUND THE REGION ALSO SHOWS PCPN INCREASING IN COVERAGE. MANY OBS ACROSS THE AREA ARE SHOWING VSBYS DOWN TO 1/2SM IN MODERATE SN. THE ETA AND GFS ARE IN VERY GOOD AGREEMENT WITH THIS SYSTEM AND WILL BE FOLLOWED. AS HAS BEEN ADVERTISED...THE POTENT FGEN BAND WILL MOVE OVER THE AREA THIS EVENING. ISENTROPIC LIFT HELPING TO AID THE DEVELOPMENT OF THIS BAND IS CURRENTLY WELL UNDERWAY ACROSS THE REGION. THE MODELS ARE IN VERY GOOD AGREEMENT THAT THE BEST FORCING WILL MOVE OVER THE AREA BETWEEN 00Z AND 06Z TONIGHT. THE BEST FORCING WILL THEN MOVE OUT OF THE AREA BETWEEN 06Z AND 12Z. THIS TIME PERIOD WILL BE THE PERIOD IN WHICH ALL AREAS WILL SEE THEIR BEST SNOWFALL RATES. LOOKING AT CROSS SECTIONS OVER THE AREA...THERE IS A LAYER OF SOME INSTABILITY THAT SETS UP IN THE MID LAYERS OF THE ATMOSPHERE. THE THINKING IS THAT THIS INSTABILITY ALONG WITH THE BEST FORCING WILL LEAD TO THE HEAVIEST SNOWS...APPROXIMATELY SOUTH OF A GRAND RAPIDS TO ST JOHNS LINE AND NORTH OF A KALAMAZOO TO JACKSON LINE. ANY SLIGHT SHIFT IN THE TRACK WILL SHIFT THE HEAVIEST SNOWS...BUT THERE IS A GOOD AMOUNT OF CONFIDENCE DUE TO THE AGREEMENT OF THE MODELS. THE SNOW WILL CONTINUE INTO THE MORNING HOURS OF WEDNESDAY BEFORE MOVING OFF TO THE EAST. THE SNOW WILL END FROM NW TO SE ACROSS THE CWA. WE ARE EXPECTING THE SNOW TO MOVE OUT OF JACKSON TOWARD NOON WED. AS THE COOLER AIR COMES IN BEHIND THIS SYSTEM...H850 TEMPS FALL TO THE LOW TO MID TEENS. THIS WILL CREATE DELTA T/S OVER LAKE MICHIGAN OF MID TEENS. HOWEVER...RH CROSS SECTIONS SHOW ALMOST ALL OF THE MOISTURE PULLING AWAY. INVERSION HTS FALL TO LESS THAN 3K FEET. ATTM...WILL PUT SOME FLURRIES IN ALONG LAKE MICHIGAN FOR TOMORROW MORNING AND EARLY AFTERNOON. THESE FLURRIES SHOULD NOT BE SIGNIFICANT. INLAND AREAS SHOULD SEE SOME BREAKS IN THE CLOUDS WITH DRYING TAKING PLACE. ON WED NIGHT...MOISTURE BECOMES ALMOST NON-EXISTENT OVER THE AREA AS A SFC HIGH MOVES ALMOST OVERHEAD. WITH THE EXPECTED FRESH SNOW COVER OVER ALL OF THE AREA AND FAIRLY LIGHT WINDS...TEMPS SHOULD FALL GOOD. I DO EXPECT THERE MIGHT BE JUST ENOUGH OF A LIGHT NE BREEZE TO KEEP TEMPS FROM REALLY PLUMMETING. WILL GO WITH MINS BELOW MOS. THU...ANOTHER WEAK SYSTEM MOVES JUST TO OUR NORTH AND WEST LATE IN THE DAY. AHEAD OF THE SYSTEM...AN AREA OF ISENTROPIC LIFT DEVELOPS OVER THE NORTHERN PART OF THE LOWER PENINSULA. DEEP MOISTURE LOOKS TO STAY NORTH OF THE AREA. WILL CUT BACK THE POPS TO CHC ACROSS THE NORTH AND WILL GO DRY ACROSS THE SOUTHERN 2/3RDS OF THE CWA. I DO NOT EXPECT ANY ACCUMULATIONS DUE TO THE LACK OF MOISTURE AND FORCING IN OUR CWA. THIS THREAT SHOULD CONTINUE FOR MOST OF THU NIGHT. THANKS TO HPC...APX...IWX...AND DTX FOR COORDINATION. NJJ EXTENDED FORECAST DISCUSSION... WITH LOW PRESSURE PULLING NORTHEAST THROUGH MN...WARM AIR ADVECTION ACROSS LAKE MI SHOULD KEEP MUCH OF THE REGION DRY FOR THU. WILL HOLD ONTO SOME LIGHT PRECIPITATION FOR MY NORTHERN COUNTIES. WARM AIR ADVECTION PERSISTS INTO FRIDAY...BUT THE LIFT APPEARS WEAK AND THE MOISTURE MARGINAL FOR PRECIPITATION. WILL GO FOR A DRY DAY ON FRIDAY. A STRONGER FRONT SHALL BE DROPPING OUT OF CENTRAL CANADA LATER FRIDAY...AND APPEARS TO REACH SOUTHWEST LOWER MICHIGAN FOR SATURDAY. WILL KEEP SOME PRECIPITATION IN THE FORECAST TO HANDLE THIS FRONTAL PASSAGE. THE AVN HAS TRENDED COLDER FOR SUNDAY SHOWING -24 DEG C AT 850 MB FOR 12Z. WILL MAKE SOME MINOR TEMPERATURE ADJUSTMENTS FOR THE REST OF THE WEEKEND AND MONDAY BASED UPON THIS TREND. IT STILL APPEARS THAT A WARMUP MAY OCCUR NEXT WEEK...BUT WITH THE FRONTAL ZONE NEARBY AND THE GULF SOMEWHAT OPEN...WE MAY END UP WITH A FAIRLY UNSETTLED WEEK. MJS .GRR...WINTER STORM WARNING LATE THIS AFTERNOON THROUGH EARLY WED MORNING FOR OTTAWA...KENT...IONIA...CLINTON...ALLEGAN...BARRY... EATON...INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...JACKSON... MONTCALM AND GRATIOT COUNTIES. WINTER WEATHER ADVISORY LATE THIS AFTERNOON THROUGH EARLY WED MORNING FOR OCEANA...NEWAYGO...MECOSTA...ISABELLA...MUSKEGON... OSCEOLA AND CLARE COUNTIES.
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 AM EST TUE MAR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY SNOW IS EXPECTED TO PUSH INTO THE SOUTHWEST QUARTER OF LOWER MICHIGAN FROM THE WEST LATE THIS AFTERNOON AND OVERSPREAD THE ENTIRE AREA THIS EVENING. THE SNOW WILL BE HEAVY AT TIMES TONIGHT... ESPECIALLY BETWEEN 8:00 PM AND 2:00 AM. THE SNOW WILL BECOME LIGHTER TOWARDS DAYBREAK. BY MORNING...FOUR TO EIGHT INCHES OF SNOW WILL BE POSSIBLE FROM GRAND HAVEN TO ST. JOHNS SOUTH TO THE INTERSTATE 94 CORRIDOR. FROM MUSKEGON TO MT. PLEASANT THREE TO SIX INCHES ARE EXPECTED...WITH TWO TO FOUR INCHES IN THE FORECAST FROM LUDINGTON TO BALDWIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SNOWFALL REPORTS WILL BE MUCH APPRECIATED TONIGHT AND WEDNESDAY MORNING. RJD
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348979, 5348980, 5348981, 5348982, 5348983, 5348984, 5348985, 5348986, 5348987, 5348988, 5348989, 5348990, 5348991, 5348992, 5348993, 5348994, 5348995.